Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 53, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 21, 2001, 6:41 PM EDT for McCreary County, Kentucky. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 21, 2001, 6:41 PM EDT (22:41 UTC)
- Expired
- Jun 21, 2001, 7:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County McCreary County, KY
The radar
The Knoxville radar (KMRX), 123 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 7:00 PM EDT | Hail 0.75 | Whitley City, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 832 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
890 WUUS53 KJKL 212242 SVRJKL KYC147-212315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 641 PM EDT THU JUN 21 2001 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCCREARY COUNTY * UNTIL 715 PM EDT * AT 641 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER CO OPERATIVE...OR ABOUT 11 MILES SOUTHWEST OF WHITLEY CITY...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... 2 MILES SOUTHEAST OF CO OPERATIVE AT 650 PM EDT. OVER BLUE HERON AT 655 PM EDT. OVER STEARNS AT 705 PM EDT. OVER WHITLEY CITY AT 710 PM EDT. 5 MILES SOUTH OF BEULAH HEIGHTS AT 715 PM EDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH. IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST OFFICE. LAT...LON 3666 8481 3651 8468 3669 8431 3688 8447 SCHAUB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:10 PM EDT, 4 hours 31 minutes earlier.
Area forecast discussion, Jun 21, 2:10 PM EDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 210 PM EDT THU JUN 21 2001 UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH UNTIL 8 PM. THE NGM...ETA AND AVN MODELS ARE SIMILAR WITH TIMING OF SYNOPTIC SCALE FEATURES. A SHORT WAVE TROUGH OVER THE MIDWEST WILL MOVE SLOWLY EAST WITH ITS AXIS ARRIVING OVER EASTERN KY LATE SATURDAY. SHOWERS AND THUNDERSTORMS WILL BE LIKELY TONIGHT AS A BAND OF PREFRONTAL CONVECTION APPROACHES FROM THE WEST. THE ETA MODEL SEEMS TOO FAST IN BRINGING THE BAND FROM OVER THE MO BOOTHEEL AREA INTO EASTERN KY BY EARLY EVENING. THE TIMING SHOWN IN THE NGM AND AVN MODELS IS MORE REASONABLE...AND SHOWS THE BAND SPREADING OVER EASTERN KY BETWEEN 8 PM TONIGHT AND 2 AM FRIDAY MORNING. THE BAND WILL PERSIST OVER EASTERN KY MOST OF FRIDAY AS THE MAIN SHORT WAVE ENERGY MOVES TO OUR NORTH AND THE SURFACE COLD FRONT DRAGS ACROSS THE STATE. THE SHOWERS AND THUNDERSTORMS WILL DIMINISH TO SCATTERED FRIDAY NIGHT AND CLOUDS WILL GRADUALLY DECREASE FROM WEST TO EAST INTO SATURDAY. THE NGM MOS TEMPERATURES AND POPS LOOK GOOD. IN THE EXTENDED PERIOD...A CUTOFF LOW FORMS OVER APPALACHIA AND HANGS OVER KY THROUGH THURSDAY. THIS COLD CORE SYSTEM WILL CAUSE CONVECTIVE OVERTURNING AND A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. TEMPERATURES WILL BE SEASONABLE. .JKL...SEVERE THUNDERSTORM WATCH UNTIL 8 PM FOR PART OF NORTHEASVT KENTUCKY...KYZ044-050>052-060-104-106. SCHAUB
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:30 PM EDT | Flash Flood Warning | JKL | McCreary | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.